Opioid Toxicity Clinical Presentation

Updated: Oct 06, 2017
  • Author: Everett Stephens, MD; Chief Editor: Jeter (Jay) Pritchard Taylor, III, MD  more...
  • Print
Presentation

History

Pertinent history may be obtained from bystanders, family, friends, or emergency medical services (EMS) providers. Pill bottles, drug paraphernalia, or eyewitness accounts may assist in the diagnosis.

Occasionally, a trial of naloxone administered by EMS is helpful to establish the diagnosis in the prehospital setting.

Ingestion time, quantity, and co-ingestants are important aspects of the history and should be ascertained.

Next:

Physical Examination

Patients with opioid toxicity characteristically present with a depressed level of consciousness. Opiate toxicity should be suspected when the clinical triad of central nervous system (CNS) depression, respiratory depression, and pupillary miosis are present. It is important for the clinician to be aware that opioid exposure does not always result in miosis (pupillary constriction) and that respiratory depression is the most specific sign. Drowsiness, conjunctival injection, and euphoria are seen frequently.

Needle tracks are observed occasionally, depending on the route of abuse. Street users commonly use heroin and morphine by subcutaneous ("skin popping") and intravenous ("mainlining") injection. Raw opium usually is eaten or smoked, and sometimes the powder is sniffed ("snorted"). Transdermal opioid patches, such as fentanyl, also may produce toxicity.

Other important presenting signs are ventricular arrhythmias, acute mental status changes, and seizures. Reliance on pupillary miosis to diagnose opioid intoxication can be misleading. If sufficiently severe, hypertension and pupillary dilation may be present because of CNS hypoxia. Morphine, meperidine, pentazocine, diphenoxylate/atropine (Lomotil), and propoxyphene sometimes are associated with mydriasis or midpoint pupils.

The respiratory effort frequently is impaired in opiate intoxication. Both bradypnea and hypopnea are observed. Rates as slow as 4-6 breaths per minute often are observed with moderate-to-severe intoxication. The body retains the hypoxic drive to breathe but this may be overridden by the CNS sedative effects of a severe overdose.

Mild peripheral vasodilation may occur and result in orthostatic hypotension. However, persistent or severe hypotension should raise the suspicion of co-ingestants and prompt reevaluation. Opioids prolong GI transit times, possibly causing delayed and prolonged absorption. Initial tendencies for nausea and emesis are transient. Pink frothy sputum, muscular rigidity, dyspnea, hypoxia and bronchospasm strongly suggest acute lung injury.

Nightmares, anxiety, agitation, euphoria, dysphoria, depression, paranoia, and hallucinations are encountered infrequently, mainly with high doses. Pruritus, flushed skin, and urticaria may arise because of histamine release. Generalized seizures are infrequent; they occur most commonly in infants and children because of initial CNS excitation. In contrast, seizure activity in adults is suggestive of meperidine or propoxyphene ingestions. Hearing loss has been associated with heroin and alcohol but is generally considered recoverable.

Propoxyphene, a frequently prescribed narcotic often paired with acetaminophen, was withdrawn from the US market on November 19, 2010 because of the risk of serious cardiac toxicity, even when used at therapeutic doses. [24] Nevertheless, as recently as 2013, cases of propoxyphene exposure continued to be reported. [15]

Previous